Methods and Applications of Analysis

Volume 12 (2005)

Number 3

Hyperbolic Conservation Laws on Manifolds: Total Variation Estimates and the Finite Volume Method

Pages: 291 – 324

DOI: http://dx.doi.org/10.4310/MAA.2005.v12.n3.a6

Authors

Paulo Amorim

Matania Ben-Artzi

Philippe G. LeFloch

Abstract

This paper investigates some properties of entropy solutions of hyperbolic conservation laws on a Riemannian manifold. First, we generalize the Total Variation Diminishing (TVD) property to manifolds, by deriving conditions on the flux of the conservation law and a given vector field ensuring that the total variation of the solution along the integral curves of the vector field is non-increasing in time. Our results are next specialized to the important case of a flow on the 2-sphere, and examples of flux are discussed. Second, we establish the convergence of the finite volume methods based on numerical flux-functions satisfying monotonicity properties. Our proof requires detailed estimates on the entropy dissipation, and extends to general manifolds an earlier proof by Cockburn, Coquel, and LeFloch in the Euclidian case.

Keywords

Hyperbolic conservation law; Riemannian manifold; entropy solution; total variation; finite volume method

2010 Mathematics Subject Classification

35L65, 74J40, 76N10

Full Text (PDF format)